Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Hepatol. 2006 Apr;44(4):791-7. Epub 2006 Feb 2.

Clinical characteristics and prognostic markers in disulfiram-induced liver injury.

Author information

  • 1Department of Internal Medicine, Section of Gastroenterology and Hepatology, Sahlgrenska University Hospital, SE-413 45 Gothenburg, Sweden. einar.bjornsson@medic.gu.se

Abstract

BACKGROUND/AIMS:

Limited systematic data exists on the incidence of drug-induced hepatotoxicity due to disulfiram and the most important prognostic markers. We aimed to determine the nature and frequency of suspected disulfiram hepatotoxicity in Sweden.

METHODS:

All reports of suspected hepatic adverse drug reactions (ADR) associated with disulfiram received by the Swedish Adverse Drug Reactions Advisory Committee (SADRAC) 1966-2002 were reviewed. Causality assessment was based on the International Consensus Criteria.

RESULTS:

A total of 82 reports of disulfiram suspected ADRs had at least a possible causal relationship. Eight patients died or underwent liver transplantation (Tx). Mortality or Tx was 16% in patients with jaundice. The median age of the patients (65% males) was 45 years with a median duration of treatment of 42 days. Bilirubin was higher (P<0.0001) in the deceased/transplanted patients compared to surviving patients. No difference was observed in age or duration of therapy between deceased and transplanted and those who recovered. Eosinophilic infiltration in liver biopsies was associated with a favourable outcome, hepatocyte drop-out with a poor outcome.

CONCLUSIONS:

Disulfiram associated hepatitis has a considerable mortality risk. Histological signs of immunoallergy seem to be common. Bilirubin and hepatocyte drop-out were the only predictors for death or transplantation.

PMID:
16487618
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk